Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 154, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 15, 2001, 4:09 PM MDT for Lincoln County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 15, 2001, 4:09 PM MDT (22:09 UTC)
- Expired
- Sep 15, 2001, 4:40 PM MDT
- In force
- 31 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, CO
The radar
The Pueblo radar (KPUX), 18 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
173 WUUS55 KBOU 152210 SVRDEN COC073-152240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 409 PM MDT SAT SEP 15 2001 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 440 PM MDT * AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN EL PASO COUNTY...OR ABOUT 37 MILES NORTHEAST OF PUEBLO...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM ACROSS EXTREME SOUTHWEST LINCOLN COUNTY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3860 10405 3852 10405 3852 10400 3860 10400 SWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:55 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 15, 2:55 PM MDT, 1 hour 14 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 255 PM MDT SAT SEP 15 2001 UPPER LOW CONTINUES TO SLOWLY SPIN OVER WESTERN SOUTH DAKOTA TODAY WITH ZONAL FLOW EXPECTED TO DEVELOP OVER THE ROCKIES INTO SUNDAY. ETA HAS THE CENTER OF THE LOW ONLY PROGESSING ABOUT 200 MILES IN 24 HRS BEFORE BREAKING APART INTO THE FLOW OVER MINN LATE MONDAY. ALL MODELS STILL SHOWING A SUBSIDENT ENVIRONMENT OVR NORTHERN COLO FOR TONIGHT THROUGH SUNDAY. RELUCTANT TO REMOVE ALL POPS FOR THE AREA TONIGHT AND SUNDAY AS DECENT SURFACE MOISTURE FOR THIS TIME OF YEAR STAYS AROUND COMBINED WITH GENERAL EASTERLY FLOW EXPECTED. RIGHT ENTRANCE REGION OF JET MAX SLOW TO LEAVE AREA ALSO. AS UPPER TROUGH LEAVES THE NORTHERN GREAT PLAINS OF THE USA...MODELS PERSISTANT TO SHOW NORTHEASTERLY UPSLOPE SFC FLOW IN ITS WAKE FOR NORTHEAST COLO. THIS IS IN THE FORM OF ANOTHER COOL SURGE THAT ENTERS THE BOU CWA LATE SUNDAY INTO EARLY MONDAY AND HOLDS TEMPS DOWN FOR ANOTHER DAY. MESO-ETA SHOWS ANOTHER ROUND OF HIGHER RH VALUES AND LIGHT PRECIP BY MONDAY AFTERNOON BUT MAINLY NEAR HIGHER TERRAIN. AVN BRINGS AREA OF DIV-Q ASCENT ENTERING THE NORTH HALF OF THE STATE AHEAD OF WEAK SHORT WAVE MONDAY INTO EARLY TUESDAY. WILL NOT EXPECT AN ENTIRELY CLOUDY AND RAINY DAY ON MONDAY BUT WILL BUMP POPS UP AGAIN FOR THE AFTERNOON AND EVENING HOURS. FOR TUESDAY...AVN HAS THE SHORT WAVE TROUGH AXIS OVER THE DISTRICT BY 18Z TUE WITH DRYER WESTERLY SFC FLOW BEHIND IT. WEAK RIDGING TAKES PLACE HEADING INTO MID WEEK. AT THIS TIME...LOOKS LIKE MILD SEPTEMBER WEATHER CAN BE EXPECTED FOR WEDNESDAY THROUGH SATURDAY. MODERATE NORTHWESTERLY FLOW ALOFT ON WEDNESDAY TRENDS TO WEAK FLOW WITH A RIDGE AXIS IN THE VICINITY OF THE STATE BY SAT MORNING ACCRODING TO THE MRF. THE BEST CHANCE FOR PRECIP IN THE FAR PERIODS WOULD BE ON THURSDAY AS MRF HAS A VERY WEAK TROUGH ROUNDING THE RIDGE AND PASSING ACROSS THE NORTH HALF OF THE STATE LATE IN THE DAY. WILL NOT MENTION ANY CHANCE FOR PRECIP FOR THIS YET DUE TO DISTANCE IN TIME AND LACK OF DETAIL. FREDIN .DEN...NONE.
In the hours before
Special weather statement, Sep 15, 11:00 AM MDT, 5 hours 9 minutes before
COZ030>051-152000- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT SAT SEP 15 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS...SURFACE MOISTURE ON THE PLAINS INCREASED OVERNIGHT ON LOW LEVEL UPSLOPE FLOW AGAINST THE EAST FACE OF THE ROCKY MOUNTAINS. THIS COUPLED WITH JET STREAM INDUCED INSTABILITY IN THE MID AND UPPER ATMOSPHERE DURING THIS AFTERNOON AND EVENING WILL ALLOW MORE SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE AREA ONCE SUFFICIENT SURFACE HEATING OCCURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM OVER THE MOUNTAINS AND EASTERN FOOTHILLS. THESE STORMS WILL GAIN STRENGTH AS THEY SPREAD TO THE EAST OVER THE PLAINS THROUGH THIS EVENING. ISOLATED SUPERCELL SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE URBAN CORRIDOR...THE PALMER DIVIDE AND THE EASTERN PLAINS THIS AFTERNOON AND EVENING. THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. ON SUNDAY...ONLY ISOLATED LATE DAY THUNDERSTORMS ARE EXPECTED. GARD...WFO BOULDER
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.